Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 2, 2018, 9:19 PM EDT for Breathitt County, Knott County, Perry County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2018, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 2, 2018, 10:45 PM EDT
- In force
- 86 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Knott County, KY, Perry County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WGUS53 KJKL 030119 FFWJKL KYC025-119-193-030245- /O.NEW.KJKL.FF.W.0022.180703T0119Z-180703T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 919 PM EDT MON JUL 2 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Northeastern Perry County in southeastern Kentucky... Northwestern Knott County in southeastern Kentucky... South central Breathitt County in southeastern Kentucky... * Until 1045 PM EDT. * At 918 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Rowdy, Ary, Emmalena, Carrie, Talcum, Bulan, Bearville, Fisty, Tina and Dwarf. Additional rainfall amounts of up to an inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3745 8303 3734 8300 3728 8319 3742 8321 $$ GREIF
2 follow-up statements
026 WGUS73 KJKL 030155 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 955 PM EDT MON JUL 2 2018 KYC025-119-193-030245- /O.CON.KJKL.FF.W.0022.000000T0000Z-180703T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry KY-Knott KY-Breathitt KY- 955 PM EDT MON JUL 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR NORTHEASTERN PERRY...NORTHWESTERN KNOTT AND SOUTH CENTRAL BREATHITT COUNTIES... At 954 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is ongoing or expected to begin shortly. Some locations that will experience flooding include... Rowdy, Ary, Emmalena, Carrie, Talcum, Bulan, Bearville, Fisty, Tina and Dwarf. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3745 8303 3734 8300 3728 8319 3742 8321 $$ GREIF
044 WGUS73 KJKL 030240 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 1040 PM EDT MON JUL 2 2018 KYC025-119-193-030249- /O.EXP.KJKL.FF.W.0022.000000T0000Z-180703T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Perry KY-Knott KY-Breathitt KY- 1040 PM EDT MON JUL 2 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN PERRY...NORTHWESTERN KNOTT AND SOUTH CENTRAL BREATHITT COUNTIES WILL EXPIRE AT 1045 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3745 8303 3734 8300 3728 8319 3742 8321 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:36 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 2, 7:36 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 736 PM EDT Mon Jul 2 2018 .UPDATE... Issued at 736 PM EDT MON JUL 2 2018 The forecast will be left at is for now, due to ongoing shower and storm activity across a small portion of the area. However, if current trends continue, it appears that any ongoing convection should dissipate once the sun goes down, and if no new activity forms after that, will update the forecast accordingly. Kind of in wait and see mode at the moment. && .SHORT TERM...(This evening through Tuesday night) Issued at 340 PM EDT MON JUL 2 2018 The afternoon surface analysis shows a weak cold front trying to approach from the west riding near the Ohio River. This along with nearby weak upper level wave will keep showers and thunderstorms going through the afternoon hours. Some of the stronger convection will bring heavy rainfall at times as PWATs climb to near 2 inches this afternoon. These will begin to subside through the evening hours with loss of daytime heating. The potential for clearing skies and some areas seeing rainfall will lead to the potential for valley fog once again tonight. Tuesday could be a little warmer as upper level ridging retrogrades west and we will see convection displaced a little further west. Did keep some isolated to scattered showers and thunderstorms with better coverage along and west of I-75. This will be similar to the past few days where we will see a general down swing in convection through the evening and fog chances will increase in the usual valley locations. .LONG TERM...(Wednesday through Monday) Issued at 340 PM EDT MON JUL 2 2018 Expect a hot airmass to begin the period Wednesday as an upper level riding retrogrades westward, but relieve will come with the passage of a cold front by late this week. An upper level ridge will be firmly in place across the region Wednesday and this stands to be the warmest day of the stretch. The current forecast heat indices are just under criteria, but will be close in a few spots. This will have to be monitored for potential for advisory if we see the potential for warmer conditions. The good news is the upper level ridging should keep the region dry for most locations on Wednesday. This upper level ridging will push west and meanwhile a upper level low will push into Eastern US. This will bring showers and thunderstorms back into the picture by the end of the work week. The peak chances will be along and ahead of the cold front Friday into Friday night. There is some dispute on the timing of the front between the long range models, and therefore will lean toward the blend which keeps a few showers in the far southeast on Saturday. However, a good portion of the area could be dry on Saturday, with the potential for reasonably cooler and drier airmass in the wake of the front. This will be short lived as moisture and warmer air creeps back northward to round out the forecast period into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 736 PM EDT MON JUL 2 2018 Isolated showers and storms will continue to move across portions of the forecast area this evening, at least while the sun is still up. SCT to at times BKN middle and high level clouds will move across the area this evening and tonight. Confidence in showers and storms continuing much past sun down is low at time, so will monitor the situation and update the TAFs accordingly should any showers storms form near one of the airports. At the moment VFR conditions are expected at SYM, SJS, and JKL, with MVFR fog possible at LOZ and SME late tonight. Partly cloudy skies are expected across the area on Tuesday, with isolated showers and storms possible along and west of a line from Sandy Hook to Ezel to McKee to Monticello, mainly during the afternoon and early evening hours. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...DJ LONG TERM...DJ AVIATION...AR
Hazardous weather outlook, Jul 2, 3:45 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 345 PM EDT Mon Jul 2 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 PM EDT Mon Jul 2 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through this evening, with heavy rain being the greatest threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times from Tuesday through Friday night and again Sunday, mainly during the afternoon and evening hours of each day. Heat indices will be near 100 degrees each afternoon from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/DJ
In the hours before
Special weather statement, Jul 2, 7:19 PM EDT, 2 hours before
Special Weather Statement
National Weather Service JACKSON KY
719 PM EDT MON JUL 2 2018
KYZ113-115-030000-
Perry-Knott-
719 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PERRY AND SOUTHWESTERN
KNOTT COUNTIES...
At 719 PM EDT, a strong thunderstorm was located over Viper, or 7
miles southeast of Hazard, moving north at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Vicco, Avawam, Elic, Smithsboro, Sassafras, Ritchie, Anco,
Viper, Emmalena, Krypton, Diablock, Bearville, Cordia, Wiscoal, Jeff,
Daisy, Carrie, Talcum and Cornettsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3708 8318 3710 8317 3714 8323 3717 8321
3720 8326 3720 8327 3731 8336 3741 8304
3717 8298 3719 8299 3719 8301 3717 8304
3711 8306 3707 8317
TIME...MOT...LOC 2319Z 157DEG 9KT 3717 8311
GREIFSpecial weather statement, Jul 2, 7:50 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
750 PM EDT MON JUL 2 2018
KYZ113-115-030030-
Perry-Knott-
750 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND WESTERN
KNOTT COUNTIES...
At 749 PM EDT, a strong thunderstorm was located over Anco, or near
Hindman, moving north at 5 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hazard, Hindman, Bath, Vicco, Elic, Cody, Ritchie, Leburn, Viper,
Carr Creek, Ary, Emmalena, Bearville, Amelia, Redfox, Ivis, Garner,
Vest, Amburgey and Bulan.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3713 8316 3737 8326 3745 8294 3721 8290
3718 8298 3719 8299 3719 8301 3716 8304
TIME...MOT...LOC 2349Z 162DEG 6KT 3725 8304
GREIFSpecial weather statement, Jul 2, 7:51 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service JACKSON KY 751 PM EDT MON JUL 2 2018 KYZ110-113-118-120-030030- Floyd-Pike-Knott-Letcher- 751 PM EDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LETCHER... NORTHEASTERN KNOTT...SOUTHEASTERN FLOYD AND SOUTHWESTERN PIKE COUNTIES... At 751 PM EDT, a strong thunderstorm was located over Speight, or 13 miles northwest of Clintwood, moving north at 5 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Pikeville, Wheelwright, Fleming-Neon, Wayland, East McDowell, Melvin, Raven, Dry Creek, Horn, Hemphill, Hi Hat, Beefhide, Kite, McDowell, Burton, Baker, Dorton, Beaver, Virgie and Buckhorn Hollow. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3726 8251 3720 8273 3743 8288 3751 8255 TIME...MOT...LOC 2351Z 162DEG 6KT 3729 8264 GREIF
Special weather statement, Jul 2, 8:22 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
822 PM EDT MON JUL 2 2018
KYZ112-113-115-030100-
Breathitt-Perry-Knott-
822 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY...
NORTHWESTERN KNOTT AND SOUTHEASTERN BREATHITT COUNTIES...
At 822 PM EDT, a strong thunderstorm was located over Bearville, or
near Hindman, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Hindman, Ritchie, Buck, Hardshell, Leburn, Vail, Ary,
Emmalena, Bearville, Vest, Bulan, Decoy, Evanston, Noble, Elmrock,
Dice, Yellow Mountain, Ned and Tina.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8330 3755 8302 3755 8300 3753 8300
3752 8297 3731 8294 3724 8322
TIME...MOT...LOC 0022Z 168DEG 13KT 3737 8308
GREIFSpecial weather statement, Jul 2, 8:25 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
825 PM EDT MON JUL 2 2018
KYZ120-030115-
Pike-
825 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...
At 825 PM EDT, a strong thunderstorm was located near Big Rock, or 7
miles north of Grundy, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkhorn City, Huddy, Mcandrews, Jamboree, Argo, Fishtrap Lake, Hardy,
Phyllis, Phelps, Belcher, Fedscreek, Toonerville, Majestic, Kimper,
Paw Paw, Coleman, Board Tree, Mouthcard, Cedarville and Woodman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3728 8233 3726 8238 3759 8241 3763 8218
3761 8216 3759 8215 3759 8213 3758 8213
3757 8214 3755 8213 3756 8208 3753 8205
3755 8204 3754 8202 3754 8197
TIME...MOT...LOC 0025Z 168DEG 13KT 3737 8214
GREIFSpecial weather statement, Jul 2, 9:05 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
905 PM EDT MON JUL 2 2018
KYZ109-112-113-030145-
Breathitt-Knott-Magoffin-
905 PM EDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT...CENTRAL
BREATHITT AND CENTRAL MAGOFFIN COUNTIES...
At 905 PM EDT, a strong thunderstorm was located near Noble, or 13
miles east of Jackson, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Salyersville, Mason, Buck, Vail, Carver, Daisydell, Rock Lick, West
Royalton Station, Carver Station, Moct, Decoy, Evanston, Noble, Bays,
Lunah, Tiptop, Taulbee, Guage, Clayhole and Lakesville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3741 8316 3741 8320 3744 8322 3739 8329
3769 8337 3768 8334 3768 8329 3767 8326
3770 8325 3771 8326 3774 8304 3748 8293
TIME...MOT...LOC 0105Z 170DEG 18KT 3749 8316
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM EDT | Flash Flood Warning | JKL | Knott, Perry | 84 min |
| Jul 2, 8:22 PM EDT | Special Weather Statement | JKL | Knott, Perry | 38 min |
| Jul 2, 8:25 PM EDT | Special Weather Statement | JKL | Pike | 50 min |
| Jul 2, 8:47 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott, Perry | 118 min |
| Jul 2, 9:05 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin | 40 min |
| Jul 2, 9:35 PM EDT | Special Weather Statement | JKL | McCreary, Whitley | 55 min |
| Jul 2, 9:37 PM EDT | Special Weather Statement | JKL | Martin | 53 min |
| Jul 2, 9:43 PM EDT | Special Weather Statement | JKL | Magoffin, Morgan | 47 min |
| Jul 2, 10:24 PM EDT | Special Weather Statement | JKL | Knox, Whitley | 51 min |
| Jul 2, 10:36 PM EDT | Special Weather Statement | JKL | Morgan | 39 min |
| Jul 2, 10:56 PM EDT | Special Weather Statement | JKL | Johnson | 49 min |
| Jul 3, 3:20 AM EDT | Heat Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 41 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.